Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 85, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2002, 5:35 AM CDT for Florence County, Forest County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2002, 5:35 AM CDT (10:35 UTC)
- Expired
- Aug 1, 2002, 6:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
Counties Florence County, WI, Forest County, WI
The radar
The Marquette radar (KMQT), 78 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 4:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2905 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.0
The text
As transmitted, in the capitals the NWS used until 2016.
782
WUUS53 KGRB 011035
SVRGRB
WIC037-041-011130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
534 AM CDT THU AUG 1 2002
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLORENCE COUNTY IN WISCONSIN
NORTHERN FOREST COUNTY IN WISCONSIN
* UNTIL 630 AM CDT
* AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
THE LINE EXTENDED FROM UPPER MICHIGAN TO PHELPS IN EASTERN VILAS
COUNTY. THE LINE WAS MOVING EAST AT 45 MPH.
* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
ALVIN BY 550 AM CDT.
TIPLER BY 605 AM CDT.
LONG LAKE BY 610 AM CDT.
FLORENCE BY 615 AM CDT.
IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.
CAMPERS AND OTHERS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.
LAT...LON 4662 8850 4621 8881 4608 8876 4588 8903
4574 8830 4589 8814 4599 8803 4633 8750
HELMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:15 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 1, 3:15 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 AM CDT THU AUG 1 2002 MAIN CHALLENGE WITH THE FCST IS TIMING/COVERAGE OF TSTA TDY AND SEVERE POTENTIAL. BAND OF STG/SVR CONVECTION OVER FAR NW WI...MOVING MAINLY EAST ON EDGE OF H7 12 CAPPING EDGE. H8/3 THICKNESS FIELDS SUPPORT CONVECTION TO CONTINUE TO MOVE EAST...BUT SOME SLIGHT SRN DRIFT/BLDG NOTED ON DLH 88D RADAR. FAR NC WI WILL BE CLOSE TO THIS CONVECTION FOR POSSIBLE WARNINGS EARLY THIS AM. CONVECTION ASSOC WITH A S/W AHEAD OF THE FRONT. OTHERWISE AVN MODEL HAS HANDLED THIS PATTERN THE BEST THE LAST FEW DAYS...WITH ABOUT A 6 HR SLOWER MOVEMENT WITH THE PCPN AND FRONTAL POSITION THIS AM COMPARED TO 24 HOURS AGO RUNS. IR SAT IMAGE INDICATES CONVECTION LINGERING BACK WEST TO THE DKTS AT 08Z DUE TO INCREASING WLY FLOW ALOFT. FRONT PROGGED TO MOVE INTO NW WI THIS AM AND EXPECTED TO EXIT THE SE PORTION OF THE CWA AT 00Z. DUE TO THE SLOWER MOVEMENT OF THE FRONT...EXPECT MAINLY AFTN TIMING OVER EC WI AND POSSIBLY A FEW HOURS INTO THE EARLY EVENING. BESIDES THE BOWING FEATURE ACRS THE FAR NORTHWEST...INSTABILITY WILL BECOME GREATER AHEAD OF THE FRONT OVER ROUGHLY THE SE HALF OF THE CWA... DUE TO THE LATER TIMING INTO THE AFTN. MID LEVEL CAP WEAKENS AND CIN DECREASES AS FRONT APPROACHES. A COOLER AIRMASS WILL THEN INVADE THE REGION LATER TONIGHT AND INTO FRIDAY. NO OTHER CHANGES TO LATER PDS AT THIS TIME. .GRB...NONE. HELMAN WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 31, 12:00 PM CDT, 17 hours 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT WED JUL 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF CENTRAL AND NORTHERN WISCONSIN. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL WISCONSIN ON THURSDAY. CURRENT SHOWER AND NON-SEVERE THUNDERSTORM ACTIVITY AND ITS ASSOCIATED CLOUD COVER MAY LIMIT THE INSTABILITY OVER THE FORECAST AREA FOR A WHILE THIS AFTERNOON. HOWEVER...A VERY UNSTABLE AIR MASS WILL CONTINUE TO DEVELOP NEAR A WARM FRONT IN SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP NEAR THIS BOUNDARY BY MID-AFTERNOON...THEN TRACK EAST INTO PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN BY LATE AFTERNOON OR EARLY EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES...AND MAY AFFECT SOME OF THE SAME AREAS THAT WERE HIT HARD LAST NIGHT. ALTHOUGH INSTABILITY WILL NOT BE AS GREAT ACROSS FAR NORTHERN WISCONSIN...WIND SHEAR WILL BE STRONGER...SO THE SEVERE THREAT IS STILL SIGNIFICANT. A COLD FRONT WILL APPROACH THE FORECAST AREA LATE TONIGHT...AND SHIFT THROUGH NORTHEAST AND EAST CENTRAL WISCONSIN AROUND MIDDAY. THIS FRONT COULD TRIGGER ANOTHER ROUND OF SEVERE WEATHER ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA TOMORROW. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT AND ON THURSDAY. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:12 AM CDT | Severe Thunderstorm Warning | GRB | Vilas | 48 min |
| Aug 1, 7:51 AM CDT | Special Marine Warning | GRB | 84 min | |
| Aug 1, 7:51 AM CDT | Special Marine Warning | GRB | 84 min | |
| Aug 1, 7:51 AM CDT | Severe Thunderstorm Warning | GRB | Door | 39 min |
| Aug 1, 8:26 AM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 64 min |
| Aug 1, 9:31 AM CDT | Special Marine Warning | GRB | 29 min | |
| Aug 1, 10:05 AM CDT | Severe Thunderstorm Warning | GRB | Forest, Marinette | 40 min |
| Aug 1, 10:18 AM CDT | Special Marine Warning | GRB | 117 min | |
| Aug 1, 10:18 AM CDT | Special Marine Warning | GRB | 117 min | |
| Aug 1, 10:58 AM CDT | Severe Thunderstorm Warning | GRB | Door | 47 min |
| Aug 1, 10:59 AM CDT | Severe Thunderstorm Warning | GRB | Vilas | 61 min |
| Aug 1, 12:04 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 56 min |
| Aug 1, 12:40 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Oneida | 50 min |
| Aug 1, 3:21 PM CDT | Special Marine Warning | GRB | 114 min | |
| Aug 1, 3:21 PM CDT | Special Marine Warning | GRB | 114 min | |
| Aug 1, 3:21 PM CDT | Special Marine Warning | GRB | 114 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.